The trusted source for
healthcare information and
Large drug copayment increases lead to decreased utilization
Some patients discontinued therapy altogether
Pharmacists may expect their patients to switch to less expensive drugs when their copayments increase dramatically. A recent study, however, suggests that some patients may stop taking their important medications altogether.
In an effort to keep down prescription drugs costs, many employers and health plans are choosing to offer their enrollees incentive-based formularies. These formularies offer enrollees financial incentives, such as lower copayments or lot-of-pocket costs, to choose drugs that are preferred by the payer.
The most common type of incentive-based formulary has three tiers. The first tier usually requires the lowest copayment for generic drugs. The second tier has a higher copayment for the brand-name drugs that are preferred by the organization, and the third tier has the highest copayment for brand-name drugs that are not preferred by the organization.
Researchers from Harvard Medical School in Boston and Medco Health Solutions in Franklin Lakes, NJ, wanted to test how patients continue to use their medications when their health plans adopt an incentive-based formulary. To do this, they studied responses from such a switch in 2000 by a large health plan and a national pharmacy benefits manager. The results of the study were published in the Dec. 4 issue of the New England Journal of Medicine (NEJM).
Increase in copayments decrease utilization
The researchers used claims data to compare the utilization of and spending on drugs in the two employer-sponsored health plans with those in comparison groups of enrollees covered by the same insurers. One plan simultaneously switched from a one-tier (with the same copayment for any drug) to a three-tier formulary and increased all enrollee copayments for medications. The second switched from a two-tier to a three-tier formulary, changing only the copayments for tier-3 drugs. The researchers examined the utilization of angiotensin-converting-enzyme (ACE) inhibitors, proton-pump inhibitors, and 3-hydroxy-3-methylglutaryl coenzyme A reductase inhibitors (statins).
Among the enrollees in the first plan who were initially taking tier-3 statins, more enrollees in the intervention group than in the comparison group switched to tier-1 or tier-2 medications (49% vs. 17%). One troubling result, however, is that the enrollees in this plan who had used a tier-3 drug before the policy changes were significantly more likely than enrollees in the comparison group to stop using a drug in the class. In the case of ACE inhibitors and statins, enrollees covered by the first plan were twice as likely as the enrollees in the comparison group to totally discontinue the use of drugs in the given class.
In contrast, the enrollees covered by the employer that implemented more moderate changes were more likely than the comparison enrollees to switch to tier-1 or tier-2 medications but were not likely to stop taking a given class of medications altogether.
The discontinuation of the use of medications such as statins and ACE inhibitors that are needed for the treatment of chronic illnesses raises important questions about potentially harmful effects of formulary changes and the associated changes in copayments, the researchers say.
An editorial accompanying the study in the NEJM agrees with this assessment. Although insurers and employers feel that incentive-based formularies can slow the growth of drug expenditures, research has shown that the incentive-based formularies may also "create a particular burden for persons with lower incomes or chronic diseases," says Cindy Parks Thomas, PhD, a research scientist at the Schneider Institute for Health Policy, Brandeis University, in Waltham, MA.
The devil is in the details of these plans, the study’s researchers say. "As three-tier formularies become increasingly prevalent, we need much greater knowledge about these details in order to reap the advantages in cost savings without causing deleterious consequences for patients."